Are birth control pills making you sick?

Print
Email
|

by Dr. Angela DeRosa, DeRosa Medical / Special to azfamily.com

GMAZ interview by Kaley O'Kelley

Posted on August 19, 2013 at 9:13 AM

Updated Wednesday, Oct 30 at 8:15 AM

PHOENIX -- More than 50 years ago, the FDA approved the first oral contraceptive pill, launching a new generation of empowered women, the 1960s sexual revolution and ongoing controversy.

Today, "the pill" is used by millions of women, and not just to prevent pregnancy. The cycle is predictable. Go to the doctor once or twice a year, fill prescription, open pack, toss huge insert with tiny print, take as directed. Miss a pill or two; increase risk. What too many doctors and most women are really missing is simple, but you have to understand how oral contraceptives work to get it, because they can make you sick.

Oral contraceptives shut down your ovaries to prevent ovulation. No egg to meet up with sperm, no issue. Here’s the problem. Ovaries are not just about eggs. Their primary function is to manufacture the hormones your body needs, and shutting them down can hatch a bundle of problems you didn’t expect to have.

Most oral contraceptives are a combination of synthetic estrogen and progesterone that replace the ones your ovaries would normally produce, and their ratio is really important but we’ll come back to that. What they don’t replace is testosterone, and our ovaries are the biggest manufacturer. It’s 40 percent of our hormonal makeup, so things already have the potential to get ugly and, of course, it comes with a bonus gift.

Oral contraceptives process through our liver, producing a protein that starts to bind up testosterone made by our adrenal glands, and another that binds the “free thyroid” hormone needed to fuel our metabolism. Testosterone deficiencies, or low T, cause weight gain, fatigue, low libido, mental clarity, increase insulin resistance, we gain more weight, and the cycle continues, raising the risk for diabetes, heart disease, strokes, and other serious conditions. Many women take birth control pills for years. Oh, boy.

Remember that hormone ratio? The widely used “low estrogen” pills are worst of all, because they contain lots of progesterone, the PMS hormone that makes us gain weight, bloat, and feel irritable before we start our periods. High progesterone along with low T and little to no estrogen are going to cause more problems we don’t want, so these should only be used to control heavy bleeding or in women with PCOS, and even then they’re not ideal.

Non-oral contraceptives like Nuvaring, IUDs and the Ortho-Evra patch aren’t processed in the liver, so they don’t bind up the testosterone made by the adrenals. That means they are less likely to produce side effects.

It’s your body, so remember you need a good balance of estrogen and progesterone. Know how to recognize the signs and symptoms of testosterone deficiency, which can safely be replaced before things get out of control and create bigger problems.


Dr. Angela DeRosa is a nationally recognized expert in the field of Internal Medicine and Women's Health. DeRosa Medical has locations in Scottsdale, Sedona and Chandler. For more information, call 480-619-4097 or visit DeRosaMedical.com.

Print
Email
|